Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

GYN

01/18/2011

Question:

What is it when your outside lips are swelling and have pain. I took a depo shot 2 weeks ago. Could it be side effects?

Answer:

The genital labia, sometimes referred to as the "lips" of the vagina, are sensitive structures with a rich blood supply.  They could, therefore, become swollen or painful from a variety of insults.  Some examples would be trauma, an allergic response (for example to a cream or feminine hygiene product), infection (for example a yeast infection or herpes), or varicose veins (swollen blood vessels that often occur in pregnancy).  The type of treatment and time course would depend on the cause.

Depo-Provera is a synthetic progesterone hormone that is commonly injected intramuscularly to prevent pregnancy.  It would not be expected to cause swelling of the labia.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Jonathan  A Schaffir, MD Jonathan A Schaffir, MD
Clnical Assistant Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University